PDA

View Full Version : does any body know the drug Mirtazapine (AKA Remeron or Zispin)


tarrentella
11-17-2008, 05:55 AM
I had been on medication to hep me sleep for the past few weeks, and whilst it had some effect in the first week it has stopped working (even upping the dose, with doctors supervision). It was just making me very lethargic and feeling terrible the next day but with no actually sleep.

Unfortunately in that period i had to move doctors (i had changed address) So went to see my new doctor this morning to let her know what medication i was on and things. She said she would prescribe me a diferent medication to trya nd get me to sleep. She has prescribed Mirtazapine, i drug i have always considered to be an anti-depressent rather than a sleep aide. No i know many anti depressents have drowsiness as a side effect and can also be used for insomnia, but all the listings i fidn for this drug are simply as an antidepressent.

I am a bit worried, as i do suffer from depression, but after bad experiences in the past am very much against taking antidepressents to treat it. I do not like them. I am worried that she is treating the insomnia as a a symptom of depression and treating the depression rather than the insomnia.
Anybody else used this drug or knows more about it. I am very reluctant to go ahead with the prescription at the moment, but at the end of the day i do need somthing to make me sleep.

lelvsdgs
11-17-2008, 10:56 AM
I found this information:

Antidepressants such as trazodone and mirtazapine, when used at low doses, are reliable sedating agents. Trazodone has sedating properties at doses much lower than those used for depression. Trazodone has been shown to decrease sleep latency while increasing delta sleep and having very little effect on REM sleep.11 Priapism is a serious but rare side effect associated with trazodone. Mirtazapine also has sedating properties, but that effect decreases with higher doses. Patients should be informed that mirtazapine may cause an increase in appetite, leading to weight gain. Mirtazapine should be used with caution in patients with hypertension. Overall, these antidepressants are viable options for patients with insomnia due to depression or insomnia due to antidepressant therapy. (here) (http://www.uspharmacist.com/index.asp?show=article&page=8_1441.htm)
It's way down on towards the bottom of the page.

Also I take Trazadone for sleep issues. It was originally used as an anti-depressant but has been discovered to be more effective as a sleep med. I don't have any side effects from it and it has really helped me a lot.

On the other hand, I would suggest calling your doc and talking more to her about your concerns. Sometimes we have to be proactive when our gut is telling us something! I hope you get help for your insomnia. It's really hard to live your life when you can't sleep.

:hug:
ETA I Googled "Mirtazapine for insomnia"

blueygh2
11-17-2008, 02:02 PM
I know the name of the drug, because I worked in a pharmacy, as student.
I know it's not good to say "I've heard people say", but I heard that anti-depressants and anxiolytics are no good to take.

You should talk about your concern about the medication with your doctor, maybe even the doctor you went to before. She should be better at explaining the why's and how's and everything...

(Sorry, I'm not a big help...)